Kentucky, 2019

Flooding in Kentucky, February 11 to 12, 2019

February 11 to 12, 2019 · NWS PAH · 8 events in 8 counties and zones

Another very moist storm system similar to the system on the 7th brought widespread heavy rainfall. Rainfall amounts from 2 to 4 inches were common during a 48-hour period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Another very moist storm system similar to the system on the 7th brought widespread heavy rainfall. Rainfall amounts from 2 to 4 inches were common during a 48-hour period. Isolated higher amounts near 5 inches occurred near the Tennessee border from Fulton to Murray. This heavy rain fell on ground that was saturated from previous heavy rain events earlier in the month, causing rapid runoff. A weak trough passed south across the area and then moved back north as a warm front as an area of low pressure developed in the southern Plains and moved east along the front. Widespread showers brought heavy downpours before a cold front moved east on the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 11, 5:41 AM CST, 5 hours 19 minutes earlier.

Area forecast discussion, Feb 11, 5:41 AM CST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
541 AM CST Mon Feb 11 2019

.UPDATE...
Issued at 533 AM CST Mon Feb 11 2019

For aviation section only.

UPDATE Issued at 445 AM CST Mon Feb 11 2019

Updated/corrected AFD to include correct long term discussion.

.SHORT TERM...(Today through Wednesday night)
Issued at 345 AM CST Mon Feb 11 2019

Flood watch to continue through tonight.

A nearly stationary frontal boundary draped across northwest TN
this morning will drift very slowly north into wrn KY later this
afternoon or this evening. An extended fetch of moist,
southwesterly flow aloft and mid level forcing ahead of a trof
moving east into the southern Plains will interact with the
surface boundary, and produce and extended period of moderate to
occassionally heavy rains over much of the region today and
tonight. PWATs are still expected to be running near the 99th
percentile of climatological averages for this time of year in
some locations of se MO and wrn KY. We still expect an additional
2 to 3 inches today and tonight. Locally higher amounts will be
possible, especially over the southern portions of the Pennyrile
region of western KY, near the TN border.

Not only is this expected to lead to additional areal flooding and
possibly even flash flooding concerns over the already saturated
soils, it will also surely exacerbate the on-going river flooding
taking place over the region.

Pcpn largely winds down from west to east on Tuesday, as the
parent Low/upper trof swings across the mid Mississippi river
valley and the system makes passage. Weather impacts will shift
from rain to wind, as strong/gusty gradient winds push gusts into
the 30s mph during the course of the afternoon and early evening
hours on Tuesday.

.LONG TERM...(Thursday through Sunday)
Issued at 345 AM CST Mon Feb 11 2019

The main forecast issue in the long term remains the potential for
rain showers Thursday afternoon into Friday. While the potential for
rain during this time remains fairly high, it seems like confidence
may have taken a step backwards with the 00Z model runs.

Shortwave energy reaching the Pacific Coast on Wednesday is progged
to rapidly stream eastward into the Plains by Thursday evening. As
this occurs, surface low pressure develops over the Plains on
Thursday prior then moves into the Mississippi Valley by Friday.
Yesterday, the deterministic models appeared to be coming into
better agreement in showing a more intense low pressure center both
at the surface and aloft. Timing and track of the low was also in
decent agreement.

In contrast, most of the 00Z deterministic models are muddled by the
quandary over how much phasing occurs with an upper low over
southern Canada. Of the GFS, ECMWF, and CMC, the 00Z CMC offers the
solution most consistent with the going forecast--at least from the
perspective of timing/track of the low and resultant QPF. The 00Z
ensemble mean solutions seemingly offer little help. As a result, we
plan to stay the course with best rain chances starting Thursday
afternoon and continuing through Thursday night and into at least
Friday morning.

Model average QPF has been cut in half over the past 24 hours and
now ranges from one quarter to one half inch. Across the northern
half of the area, the potential for light snow showers in the wrap-
around moisture on the back side of the low late Friday afternoon
and Friday night remains a low probability event--supported mainly
by the 00Z CMC. Models are at least in good agreement on bringing a
return to dry and colder weather over the weekend as high pressure
takes hold.

Temperatures will start off relatively mild with highs in the 50s on
Thursday cooling into the 30s/40s by the weekend. Lows are forecast
to cool from the 40s Thursday night into the 20s Friday night through
Sunday night.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 345 AM CST Mon Feb 11 2019

Flood watch to continue through tonight.

A nearly stationary frontal boundary draped across northwest TN
this morning will drift very slowly north into wrn KY later this
afternoon or this evening. An extended fetch of moist,
southwesterly flow aloft and mid level forcing ahead of a trof
moving east into the southern Plains will interact with the
surface boundary, and produce and extended period of moderate to
occassionally heavy rains over much of the region today and
tonight. PWATs are still expected to be running near the 99th
percentile of climatological averages for this time of year in
some locations of se MO and wrn KY. We still expect an additional
2 to 3 inches today and tonight. Locally higher amounts will be
possible, especially over the southern portions of the Pennyrile
region of western KY, near the TN border.

Not only is this expected to lead to additional areal flooding and
possibly even flash flooding concerns over the already saturated
soils, it will also surely exacerbate the on-going river flooding
taking place over the region.

Pcpn largely winds down from west to east on Tuesday, as the
parent Low/upper trof swings across the mid Mississippi river
valley and the system makes passage. Weather impacts will shift
from rain to wind, as strong/gusty gradient winds push gusts into
the 30s mph during the course of the afternoon and early evening
hours on Tuesday.

.LONG TERM...(Thursday through Sunday)
Issued at 345 AM CST Mon Feb 11 2019

The main forecast issue in the long term remains the potential for
rain showers Thursday afternoon into Friday. While the potential for
rain during this time remains fairly high, it seems like confidence
may have taken a step backwards with the 00Z model runs.

Shortwave energy reaching the Pacific Coast on Wednesday is progged
to rapidly stream eastward into the Plains by Thursday evening. As
this occurs, surface low pressure develops over the Plains on
Thursday prior then moves into the Mississippi Valley by Friday.
Yesterday, the deterministic models appeared to be coming into
better agreement in showing a more intense low pressure center both
at the surface and aloft. Timing and track of the low was also in
decent agreement.

In contrast, most of the 00Z deterministic models are muddled by the
quandary over how much phasing occurs with an upper low over
southern Canada. Of the GFS, ECMWF, and CMC, the 00Z CMC offers the
solution most consistent with the going forecast--at least from the
perspective of timing/track of the low and resultant QPF. The 00Z
ensemble mean solutions seemingly offer little help. As a result, we
plan to stay the course with best rain chances starting Thursday
afternoon and continuing through Thursday night and into at least
Friday morning.

Model average QPF has been cut in half over the past 24 hours and
now ranges from one quarter to one half inch. Across the northern
half of the area, the potential for light snow showers in the wrap-
around moisture on the back side of the low late Friday afternoon
and Friday night remains a low probability event--supported mainly
by the 00Z CMC. Models are at least in good agreement on bringing a
return to dry and colder weather over the weekend as high pressure
takes hold.

Temperatures will start off relatively mild with highs in the 50s on
Thursday cooling into the 30s/40s by the weekend. Lows are forecast
to cool from the 40s Thursday night into the 20s Friday night through
Sunday night.

&&

.AVIATION...
Issued at 533 AM CST Mon Feb 11 2019

Expect IFR/LIFR conditions to continue all the way through 12Z
Tuesday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through late tonight for ILZ075>078-080>094.

MO...Flood Watch through late tonight for MOZ076-086-087-100-107>112-
     114.

IN...Flood Watch through late tonight for INZ081-082-085>088.

KY...Flood Watch through late tonight for KYZ001>022.

&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...RJP
AVIATION...GM
Hazardous weather outlook, Feb 11, 4:43 AM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
443 AM CST Mon Feb 11 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
443 AM CST Mon Feb 11 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

An extended period of rainfall will occur today into tonight.
An additional 2 to 3 inches of rain is expected. Locally higher
rainfall amounts are also possible from the Missouri Bootheel
northeast into southern portions of western Kentucky. A Flood
Watch is in effect for the entire region for this time period, and
should be referred to for additional details.

Minor to moderate flooding is occurring, or forecast to occur, on
most of our rivers through Saturday. Refer to the flood warnings
and statements for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong, gusty winds, with gusts 30 to 40 mph, will be possible
Tuesday, especially during the afternoon.

Minor to moderate flooding is occurring, or forecast to occur, on
most of our rivers through Saturday. Refer to the flood warnings
and statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of heavy rainfall and flooding are appreciated.

In the hours before

Local storm report, Feb 11, 10:50 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1050 AM CST MON FEB 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       DIEHLSTADT              36.96N 89.43W
02/11/2019  M1.59 INCH       SCOTT              MO   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Daviess

When
February 11, 11:00 AM CST to February 12, 1:00 PM CST
Where
Daviess County, 0.13 mi ESE of Sutherland to 2.64 mi SSW of Boston
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.669, -87.118

A couple of state roads were closed due to flooding in Daviess County, including Highway 298 at mile marker 2 and Highway 762 at the Ohio County line.

Flood, Henderson

When
February 11, 11:00 AM CST to February 12, 1:00 PM CST
Where
Henderson County, Corydon to 3.1 mi ESE of Wilson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.730, -87.700

Kentucky Highway 136 was closed from the 0 to 6 mile marker due to flooding.

Flood, Hopkins

When
February 11, 11:00 AM CST to February 12, 1:00 PM CST
Where
Hopkins County, Nortonville to 1.26 mi N of Fiddle Bow
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.200, -87.470

A few state roads were closed or marked with warning signs due to flooding, including parts of Highways 892, 1221, and 502.

Flood, Muhlenberg

When
February 11, 11:00 AM CST to February 12, 1:00 PM CST
Where
Muhlenberg County, 1.33 mi SSE of Nelson to 2.05 mi NE of Central City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.314, -87.037

Kentucky 1379 was closed between the 0 and 3 mile markers due to flooding.

Flood, Union

When
February 11, 11:00 AM CST to February 12, 1:00 PM CST
Where
Union County, Morganfield to Hitesville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.680, -87.920

A few state roads were closed due to flooding, including parts of Highways 1452, 1637, and 667.

Flood, Webster

When
February 11, 11:00 AM CST to February 12, 1:00 PM CST
Where
Webster County, 0.55 mi E of Diamond to 0.55 mi WSW of Slaughters
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.420, -87.810

At least a couple of roads were closed or marked with warning signs due to flooding. The affected state roads were Kentucky 270 between the 7 and 8 mile markers and Kentucky 138 near mile marker 10.

Flood, Todd

When
February 11, 1:00 PM CST to February 12, 1:00 PM CST
Where
Todd County, 3.91 mi N of Trenton to 2.63 mi SE of Elkton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.777, -87.271

A couple of county roads were closed by high water in the western end of the county. On the north side of Elkton, Elk Fork Creek was out of its banks. Public safety officials alerted nearby residents of the danger.

Flood, Calloway

When
February 11, 1:15 PM CST to February 12, 1:00 PM CST
Where
Calloway County, Dexter to Hamlin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.750, -88.280

Numerous roads were closed throughout the county due to flooding. Most of the roads were city streets in Murray or lesser travelled county roads. A trained spotter eight miles northeast of Murray measured 4.47 inches in 48 hours. A Cocorahs observer at Murray measured 4.82 inches.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802915, 802917, 802918, 802919, 802920, 802921, 802923, 802924.